Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 18, 2014, 9:34 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2014, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 19, 2014, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 12 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2971 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
935 WGUS53 KGLD 190234 FFWGLD KSC023-181-190530- /O.NEW.KGLD.FF.W.0024.140719T0234Z-140719T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 834 PM MDT FRI JUL 18 2014 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS... SOUTHERN CHEYENNE COUNTY IN NORTHWEST KANSAS... * UNTIL 1130 PM MDT/1230 AM CDT/ * AT 833 PM MDT/933 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES THAT GREATER THAN 2 INCHES OF RAIN HAVE FALLEN IN SOME AREAS OVER THE PAST HOUR. SHERMAN COUNTY EMERGENCY MANAGEMENT REPORTS COUNTY ROADS WASHED OUT 14 MILES NORTH NORTHWEST OF GOODLAND. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GOODLAND AND RULETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3969 10145 3915 10159 3915 10200 3970 10189 $$ MARTIN
2 follow-up statements
700 WGUS73 KGLD 190401 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1001 PM MDT FRI JUL 18 2014 KSC023-181-190530- /O.CON.KGLD.FF.W.0024.000000T0000Z-140719T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERMAN KS-CHEYENNE KS- 1001 PM MDT FRI JUL 18 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CHEYENNE AND CENTRAL SHERMAN COUNTIES UNTIL 1130 PM MDT/1230 AM CDT/... RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR...PRIMARILY IN RURAL AREAS WEST OF HIGHWAY 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. && LAT...LON 3969 10145 3915 10159 3915 10200 3970 10189 $$ 024
742 WGUS73 KGLD 190523 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1123 PM MDT FRI JUL 18 2014 KSC023-181-190539- /O.EXP.KGLD.FF.W.0024.000000T0000Z-140719T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERMAN KS-CHEYENNE KS- 1123 PM MDT FRI JUL 18 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CHEYENNE AND CENTRAL SHERMAN COUNTIES WILL BE ALLOWED TO EXPIRE AT 1130 PM MDT/1230 AM CDT/... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3969 10145 3915 10159 3915 10200 3970 10189 $$ 024
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 6:22 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 6:22 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 522 PM MDT FRI JUL 18 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 208 PM MDT FRI JUL 18 2014 THIS EVENING...SURFACE TROUGH OVER EASTERN COLORADO RUNNING ROUGHLY FROM STERLING TO JUST WEST OF YUMA TO LIMON IS ASSOCIATED WITH INCREASING MOISTURE DISCONTINUITY AND NOW DEVELOPING TOWERS VCNTY AND NE OF LIMON. EXPECTING SCATTERED THUNDERSTORMS TO DEVELOP ON THIS FEATURE AND MOVE EAST THROUGH 03Z. DECENT CAPE OVER 1000 J/KG AND 6 KM SHEAR OF 35 KTS WILL MEAN A FEW STORMS WILL BECOME ORGANIZED PRODUCING STRONG WIND GUSTS AND MARGINALLY SEVERE HAIL. STORMS WHICH FORM THIS AFTERNOON ARE EXPECTED TO MAKE IT INTO THE WESTERN 1-2 TIERS OF KANSAS COUNTIES BEFORE DISSIPATING AROUND 03Z. SURFACE FEATURES WILL MOVE LITTLE TONIGHT INTO SATURDAY WITH THE SURFACE TROUGH/DRYLINE BEING JUST A LITTLE FURTHER EAST...ALONG THE CO-KS STATE LINE BY SAT AFTERNOON. THIS WILL LIKELY BE A FEATURE FOR STORM DEVELOPMENT AGAIN TOMORROW. ALTHOUGH THE BEST INSTABILITY AXIS SATURDAY AFTERNOON IS ADVERTISED TO BE A BIT EAST OF THIS FEATURE...LYING ALONG AND EAST OF HWY 83 BY MID AFTERNOON...SURFACE DEWPOINTS OF 55-60 ARE INDICATED BY THE NAM JUST EAST OF THE DRYLINE. THUNDERSTORMS AGAIN APPEAR LIKELY ALONG AND EAST OF THE TROUGH/DRYLINE AXIS...MOVING E-SE. TEMPERATURES WILL WARM INTO THE LOWER AND MIDDLE 90S SATURDAY AFTERNOON GIVEN FORECAST 850 MB TEMPS IN THE LOW 30S OVER GLD AREA. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 140 PM MDT FRI JUL 18 2014 SATURDAY NIGHT-MONDAY...MAIN WEATHER STORY FOR THE PERIOD WILL BE THE HEAT. 500MB HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS UPPER RIDGE BUILDS OVER THE AREA. 850 TEMPERATURES SUNDAY IN THE UPPER 80S TO LOW 90S SUPPORT AFTERNOON HIGHS IN THE 90S EXCEPT 100-105 ACROSS THE EASTERN 1/2 TO 1/3 OF THE AREA. ON MONDAY 850 TEMPERATURES COOL ABOUT 3-6F ACROSS THE AREA SUPPORTING HIGHS IN THE MID 90S TO AROUND 101. OVERNIGHT LOWS WILL ALSO BE ABOVE NORMAL WITH 60S SATURDAY NIGHT...60S AND LOW 70S SUNDAY NIGHT. AS FAR AS PRECIPITATION CHANCES...NAM/GFS/ECMWF ARE SHOWING AN AREA OF 700-300MB MOISTURE AIDED BY UPPER JET MAX ROTATING AROUND THE UPPER HIGH AND INTO THE AREA AROUND THE TIME OF PEAK HEATING SUNDAY AFTERNOON TO SUPPORT CURRENT FORECAST OF SLIGHT CHANCES FOR THUNDERSTORMS. THESE SLIGHT CHANCE POPS LOOK TO LINGER THROUGH THE EVENING AS LOW LEVEL JET STRENGTHENS ACROSS THE AREA. ON MONDAY SFC TROUGH BISECTS THE AREA AND SHOULD ACT AS A FOCUS FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA. WITH 700MB TEMPERATURES IN THE 16-18C AREA COVERAGE SHOULD BE FAIRLY LIMITED AND FROM LOCAL RESEARCH SEVERE WEATHER MINIMAL IF AT ALL. MONDAY NIGHT-FRIDAY...500MB HEIGHTS CONTINUE TO SLOWLY RISE THROUGH WEDNESDAY AS CENTER OF UPPER RIDGE COVERS THE AREA. ON THURSDAY AND FRIDAY THE UPPER RIDGE MOVES SOUTH A BIT TOWARD SOUTHERN COLORADO/NORTHERN NEW MEXICO WHILE ALSO DEAMPLIFYING AS LOW PRESSURE MOVES ALONG THE US/CANADIAN BORDER. HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL WELL INTO THE 90S AND POSSIBLY. LOWS GENERALLY IN THE 60S TO LOW 70S. LOOKING AT PRECIPITATION CHANCES...LOOKS LIKE WE COULD SEE SOME THUNDERSTORMS TUESDAY AFTERNOON AND EARLY EVENING AS A FRONTAL BOUNDARY EXTENDS WEST TO EAST ACROSS THE AREA. HOWEVER...700MB TEMPERATURES OF 16C-18C MAY BE ENOUGH TO CAP ANY DEVELOPMENT. A FAIRLY STRONG WEATHER DISTURBANCE EMERGES OFF THE FRONT RANGE WEDNESDAY AFTERNOON MOVING OVER THE AREA WEDNESDAY NIGHT. OUR AREA IS FAIRLY UNSTABLE AND MAY HAVE A FOCUSING MECHANISM IN THE FORM OF A WIND CONVERGENCE AREA DURING THE DAY. 700MB TEMPERATURES ARENT QUITE AS HOT SO CAPPING MECHANISM MAY BE WEAKER AND CANT COMPLETELY RULE OUT A FEW THUNDERSTORMS THROUGH THE PERIOD. FOR THURSDAY AND THURSDAY NIGHT 700MB TEMPERATURES WARM BACK INTO THE 17C-19C RANGE WHICH SHOULD REALLY LIMIT CONVECTIVE POTENTIAL. FINALLY FOR FRIDAY...GFS SHOWING NORTH TO NORTHEAST WINDS AND COOLER AIR MOVING INTO THE AREA. DESPITE MODEST INSTABILITY ACROSS THE FAR SOUTH CONVECTIVE INHIBITION RATHER HIGH...ENOUGH THAT WHEN COMBINED WITH 700MB TEMPERATURES AROUND 17C PUT A LID ON THUNDERSTORM CHANCES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 517 PM MDT FRI JUL 18 2014 WIDELY SCATTERED THUNDERSTORMS WILL DISSIPATE WITH LOSS OF SURFACE HEATING THIS EVENING AND ARE NOT EXPECTED TO DIRECTLY IMPACT EITHER KGLD OR KMCK. OVERNIGHT...LOW CLOUDS WILL DEVELOP ACROSS WESTERN KANSAS AND STREAM NORTHWARD...POSSIBLY RESULTING IN A PERIOD OF IFR OR VLIFR DUE TO LOW CEILINGS AT EITHER TERMINAL AROUND SUNRISE SATURDAY MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN SATURDAY AFTERNOON WITH PEAK HEATING AND SURFACE TROUGH/DRY LINE IN THE AREA FOR INITIATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...99 AVIATION...024
Hazardous weather outlook, Jul 18, 11:57 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT FRI JUL 18 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT FRI JUL 18 2014 /1157 AM CDT FRI JUL 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 2-3 PM MDT ALONG A SURFACE TROUGH/DRYLINE WHICH WILL BE LOCATED FROM SIDNEY NEBRASKA TO YUMA AND FLAGLER IN EASTERN COLORADO. OTHER STORMS WILL DEVELOP ON THE HIGHER TERRAIN FURTHER WEST. SOME OF THESE STORMS WILL MOVE INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA BEFORE DISSIPATING THIS EVENING...MAINLY WEST OF HIGHWAY 25. HAIL UP TO HALF DOLLAR SIZE AND ISOLATED DAMAGING WIND GUSTS WILL BE THE MAIN THREATS WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY AFTERNOON SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF THE COLORADO BORDER AND SOUTH OF I-70 THROUGH THE EARLY EVENING. LARGE HAIL UP TO HEN EGG SIZE...DAMAGING WIND GUSTS...AND BLOWING DUST WILL BE THE PRIMARY THREATS. HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER EASTERN COLORADO AND OVER NEBRASKA AND KANSAS WEST OF HIGHWAY 25 THIS EVENING.
In the hours before
Local storm report, Jul 18, 9:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 10 E HALE 39.61N 101.94W
07/18/2014 CHEYENNE KS EMERGENCY MNGR
POWER LINES DOWN. GRASS FIRE RESULTED FROM LIVE WIRES ON
THE GROUND. TIME ESTIMATED BY RADAR.
&&
KOCHASICLocal storm report, Jul 18, 9:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 5 W GOODLAND 39.35N 101.80W
07/18/2014 M1.25 INCH SHERMAN KS NWS EMPLOYEE
&&
024Local storm report, Jul 18, 9:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 1 NE GOODLAND 39.35N 101.70W
07/18/2014 E0.75 INCH SHERMAN KS COCORAHS
&&
KOCHASICLocal storm report, Jul 18, 9:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 5 W GOODLAND 39.33N 101.80W
07/18/2014 E1.25 INCH SHERMAN KS NWS EMPLOYEE
&&
KOCHASICLocal storm report, Jul 18, 9:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST 5 W GOODLAND 39.35N 101.80W
07/18/2014 M63 MPH SHERMAN KS MESONET
&&
KOCHASICLocal storm report, Jul 18, 9:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM FLASH FLOOD 14 NNW GOODLAND 39.54N 101.80W
07/18/2014 SHERMAN KS EMERGENCY MNGR
ROAD FLOODED AT SHERMAN COUNTY ROADS 78 AND 15.
&&
KOCHASICThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:24 PM CDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
| Jul 18, 7:48 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 42 min |
| Jul 18, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 66 min |
| Jul 18, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| Jul 18, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 55 min |
| Jul 18, 9:43 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 36 min |
| Jul 18, 10:12 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 40 min |
| Jul 19, 2:58 PM CDT | Heat Advisory | GLD | Decatur, Graham, Norton, Sheridan | 28 hr |
| Jul 19, 2:58 PM CDT | Heat Advisory | GLD | Decatur, Gove, Graham, Norton, Sheridan | 53 hr |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.